Utah, 2013

Flash Flooding and Damaging Wind in Utah, August 23, 2013

August 23, 2013 · NWS GJT · 3 events in 2 counties and zones

A trough along the west coast of California pushed the subtropical high far enough eastward to allow a good push of monsoonal moisture back into the Four Corners region. The increase in thunderstorm activity seen on the 23rd led to heavy rainfall, flash flooding and isolated reports of strong thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A trough along the west coast of California pushed the subtropical high far enough eastward to allow a good push of monsoonal moisture back into the Four Corners region. The increase in thunderstorm activity seen on the 23rd led to heavy rainfall, flash flooding and isolated reports of strong thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 9:58 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 9:58 AM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT FRI AUG 23 2013

.UPDATE...
ISSUED AT 1058 AM MDT FRI AUG 23 2013

INSTABILITY GRADIENT ON NOSE OF POTENTIAL VORTICITY LOBE ROTATING
AROUND THE BASE OF THE SUB TROP HIGH LEADING TO MORNING
THUNDERSTORMS NORTH OF THE 4 CORNERS AREA. THIS INSTABILITY AND
FORCING FOR ASCENT FROM THE PV LOBE AND DAYTIME HEATING WILL HELP
SPREAD INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS NORTHWARD
ACROSS THE CWA THROUGH THE AFTERNOON. ADJUSTED POPS FOR CURRENT
TRENDS WITH THE SOUTHERN AND CENTRAL COLORADO MOUNTAINS FAVORED
FOR AFTERNOON STORMS. NORTHWEST CWA WILL ALSO BE ON THE FRINGE OF
THE BETTER FORCING TO THE WEST. BETTER SHEAR AND STORM MOTION WILL
ALLOW MANY STORMS TO SURVIVE AND MOVE OVER THE VALLEYS. PWAT STILL
RUNNING ABOVE NORMAL SO THE THREAT OF HEAVY DOWNPOURS STILL THERE
BUT FLOODING POTENTIAL SHOULD REMAIN LOCALIZED DUE TO STORM THE
FASTER STORM MOTIONS TODAY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 302 AM MDT FRI AUG 23 2013

TWO RELATIVELY WEAK DISTURBANCES ARE MOVING OVER THE CWA THIS
MORNING...ONE OVER MOFFAT COUNTY STRETCHING BACK INTO RIO BLANCO
AND THE EXTREME WEST END OF GARFIELD COUNTY AND THE OTHER OVER THE
CENTRAL SAN JUAN MOUNTAINS. BUMPED UP POPS TO ACCOUNT FOR THIS
OVERNIGHT CONVECTION.

NOT MUCH CHANGE TODAY THAN SEEN PREVIOUS DAYS. FORECAST PWATS
CONTINUE TO REMAIN AROUND AN INCH SO PLENTY OF MOISTURE REMAINS IN
THE ATMOSPHERE. LOTS OF BKN SKIES ACROSS THE CWA EARLY THIS
MORNING WILL BREAK UP SHORTLY AFTER SUNRISE SO AMPLE HEATING IS
ALSO EXPECTED. SOME SHEAR DOES EXIST BETWEEN 700 TO 500MB ALBEIT
ON THE LOW SIDE SO STORMS THAT DO FIRE SHOULD PERSIST A LITTLE
LONGER THAN SEEN RECENTLY. EXPECT CONVECTION TO START AROUND NOON
WITH STORMS FORMING AS SOON AS 1PM. SOME OF THE STORMS WILL DRIFT
INTO THE VALLEYS BY MID-AFTERNOON ONWARDS.

EXPECT GOOD COVERAGE OF CONVECTION TO CONTINUE THROUGH THIS
EVENING WITH AMPLE MOISTURE REMAINING IN PLACE OVER THE AREA.
ACTIVITY WILL WIND DOWN BY MIDNIGHT...HOWEVER EMBEDDED
DISTURBANCES WILL ALLOW SOME STORMS/SHOWERS THROUGH THE NIGHT.
THE DEEPEST MOISTURE WILL REMAIN ALONG OUR WESTERN EDGE SO EXPECT
EASTERN UTAH MAY BE THE FAVORED AREA OVERNIGHT.

ON SAT THE UPPER JET ENERGY BECOMES A LITTLE MORE PRONOUNCED
BETWEEN THE SOUTHERN PLAINS HIGH AND TROUGHINESS OFF THE WEST
COAST. A WEAK MAXIMA WILL BRUSH OUR NORTHWEST CORNER LATE IN THE
DAY. THIS COULD PROVIDE SOME WEAK UPPER SUPPORT ENHANCING
CONVECTION AND MAY ALLOW FOR SOME STRONGER STORMS. PRECIPITABLE
WATER VALUES REMAIN NEAR AN INCH WITH THE DEEPEST MOISTURE ALONG
OUR WESTERN EDGE. THEREFORE EXPECT SCATTERED TO NUMEROUS STORMS
ACROSS THE AREA BY THE AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 302 AM MDT FRI AUG 23 2013

BY SAT EVENING...MODELS SHOW A TROPICAL DISTURBANCE MOVING
NORTHWARD ALONG THE WEST COAST OF THE BAJA PENINSULA THAT WILL
BEGIN TO PUMP ADDITIONAL MOISTURE INTO NORTHWEST MEXICO AND AZ.
THIS MOISTURE WILL REACH OUR SOUTHERN CWA SUN MORNING...THEN
CONTINUE TO SPREAD NORTH THROUGH THE DAY. AGAIN THE DEEPEST
MOISTURE FOR US WILL REMAIN ALONG OUR WESTERN HALF...WITH THE
PLUME CENTERED ON CENTRAL UT. PRECIPITABLE WATER VALUES WILL REACH
AROUND AN INCH AND A THIRD INCHES OVER SOUTHEAST UT BY THE
AFTERNOON...WITH 1-1.25 INCH OVER FAR WESTERN CO AND NORTHEAST UT.
EXPECT SUNDAY TO BE A CONVECTIVELY ACTIVE DAY...ESPECIALLY OVER
EASTERN UT...WITH ACTIVITY INCREASING DURING THE AFTERNOON. BY
SUNDAY THE SOILS IN MANY LOCATIONS WILL BE SATURATED FROM PREVIOUS
DAYS' RAINS SO HEAVY RAIN WILL BE A CONCERN. THE MODELS HAVE SHOWN
GOOD CONSISTENCY IN THIS SCENARIO WITH THE DEEPEST SURGE STILL TO
COME.

REMAINDER OF LONG-TERM LOOKS TO BE QUITE WET WITH SOME UNCERTAINTY
IN FORECAST. AS DESCRIBED ABOVE...THE PLUME OF GREATEST MOISTURE
IS PROGGED TO BE OVER CENTRAL UT. HOWEVER...THE EC PLACES THE HIGH
PRESSURE OVER THE PLAINS JUST A LITTLE FURTHER EAST WHICH MAY ALLOW
MORE MOISTURE TO FALL IN OUR CWA. FOR THE REMAINDER OF THE
WEEK...THE GFS PLACES MORE PRECIP IN OUR CWA WHILE EC WANTS TO
PUSH IT INTO UT. A BROAD BRUSH OF POPS OVER HIGHEST
TERRAIN...FAVORING EASTERN UTAH AND AREAS SOUTH LOOKS REASONABLE
WITH SOME LOW POPS IN THE VALLEYS. AN IMPORTANT NOTE...MODELS ARE
HINTING AT ANOTHER TROPICAL DISTURBANCE FORMING NEAR BAJA COAST
THURSDAY WITH LATER GUIDANCE SUGGESTING THIS MOISTURE WILL ALSO
ADVECT NORTHWARD. NEXT WEEK WILL BE INTERESTING TO SAY THE LEAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1058 AM MDT FRI AUG 23 2013

INCREASING CLOUDINESS THIS AFTERNOON IS EXPECTED AS SHOWERS AND
THUNDERSTORMS SPREAD AND MOVE NORTHWARD OVER EASTERN UTAH AND
WESTERN COLORADO. THE THREAT OF A THUNDERSTORM IN THE VICINITY OF
THE TERMINAL FORECAST SITES IS FAIRLY HIGH THIS AFTERNOON. THE
KEGE AND KASE TERMINALS HAVE THE HIGH PROBABILITY OF SEEING SOME
IMPACTS FROM THE STORMS IN THE FORM OF GUSTY OUTFLOW WINDS AND
REDUCED FLIGHT CRITERIA FROM PASSING SHOWERS. AREAS OF MOUNTAIN
OBSCURATION CAN ALSO BE EXPECTED THROUGH THE SUNSET. ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
ACROSS THE REGION OVERNIGHT...INCREASING IN COVERAGE ONCE AGAIN
SATURDAY AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

UPDATE...15
SHORT TERM...TGR/EH
LONG TERM...EH/TGR
AVIATION...15
Hazardous weather outlook, Aug 23, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI AUG 23 2013

COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AND SHOWERS ARE EXPECTED TODAY...MAINLY
AFTER 1PM. GUSTY WINDS UP TO 40 MPH...SMALL HAIL AND SOME HEAVY
DOWNPOURS ARE POSSIBLE UNDER THE STRONGER CELLS. STORMS WILL FORM
OVER THE HIGHER TERRAIN BEFORE DRIFTING INTO VALLEYS LATER IN THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND STORMS WILL CONTINUE EACH DAY THROUGH THURSDAY. A
TROPICAL DISTURBANCE IS EXPECTED TO BRING PLENTY OF MOISTURE TO
EASTERN UTAH AND EXTREME WESTERN COLORADO SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 23, 1:57 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MDT FRI AUG 23 2013

COZ003-007-009-232130-
DEBEQUE TO SILT CORRIDOR CO-GRAND AND BATTLEMENT MESAS CO-ROAN AND
TAVAPUTS PLATEAUS CO-
257 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND EXTREME
NORTHERN MESA COUNTIES UNTIL 330 PM MDT...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARACHUTE...OR 33 MILES NORTHEAST OF GRAND
JUNCTION...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARACHUTE...
  BATTLEMENT MESA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3962 10805 3953 10779 3929 10808 3940 10827

JM
Special weather statement, Aug 23, 1:59 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT FRI AUG 23 2013

COZ001-002-232130-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
259 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 330
PM MDT...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHEAST OF RANGELY...OR 51 MILES EAST
OF NAPLES...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELK SPRINGS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4061 10853 4051 10819 4024 10847 4033 10867

JM
Local storm report, Aug 23, 2:02 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     DEBRIS FLOW      2 E RANGELY             40.09N 108.74W
08/23/2013                   RIO BLANCO         CO   LAW ENFORCEMENT

            HEAVY RAINFALL DEPOSITED MUD 6 INCHES DEEP ON HIGHWAY
            64.

&&

EVENT NUMBER GJT1301398

JDC
Local storm report, Aug 23, 2:05 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HEAVY RAIN       GRAND JUNCTION          39.09N 108.55W
08/23/2013  M0.56 INCH       MESA               CO   NWS EMPLOYEE

            REPORTED FROM 8 INCH STANDARD RAIN AT NATIONAL WEATHER
            OFFICE

&&

EVENT NUMBER GJT1301399

BK
Special weather statement, Aug 23, 2:13 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT FRI AUG 23 2013

COZ004-005-232145-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
313 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROUTT COUNTY UNTIL 345 PM
MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF STEAMBOAT SPRINGS...OR 36 MILES
EAST OF CRAIG...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
CLARK AROUND 320 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4072 10666 4069 10666 4067 10668 4064 10667
      4050 10688 4058 10702 4082 10684

JM
Local storm report, Aug 23, 2:15 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND GST     1 NNW REDLANDS          39.09N 108.66W
08/23/2013  M57 MPH          MESA               CO   TRAINED SPOTTER

            STREET FLOODING ALSO REPORTED.

&&

EVENT NUMBER GJT1301400

JDC

The radar

The Grand Junction radar (KGJX), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Grand

When
August 23, 2:30 PM MST to 6:00 PM MST
Where
Grand County, 8.49 mi NW of Castle Valley to 5.09 mi ENE of (Cny)canyonlands Fld
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.741, -109.549

A dirt road in the northwest portion of Arches National Park was closed due to mud and water approximately 1 foot deep which flowed over the roadway.

Flash Flood, San Juan

When
August 23, 4:00 PM MST to 9:00 PM MST
Where
San Juan County, 16.37 mi SW of La Sal Jct Arpt to 20.87 mi SW of La Sal Jct Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.130, -109.610

A forty-yard wide swath of water, mud and small rocks, 5 to 10 feet deep, flowed across Highway 211 near the entrance to Canyonlands National Park.

Thunderstorm Wind, Grand

When
August 23, 7:22 PM MST to 7:32 PM MST
Where
Grand County, 2.82 mi S of (Cny)canyonlands Fld
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -109.740

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535083, 533673, 533674.